Background: Selective Serotonin Reuptake Inhibitors (SSRIs) are the first-line treatments for various psychiatric disorders. SSRIs offer an improved side effect profile compared to older treatments, which improves patients’ adherence and quality of life.
Case Report: Here we discuss a case of an uncommon, but a distressing side effect of citalopram. A 76-year old woman was referred to the psychiatry clinic for bizarre behavior. The patient was diagnosed with behavioral variant frontotemporal dementia and was started on citalopram 20 mg and aripiprazole 5 mg daily. At 3.5 months the patient complained of diffuse hair thinning on her scalp. Citalopram was considered the offending agent and was discontinued. Within a few months, the patient regained most of her hair. Although drug-induced alopecia is common among other SSRIs, it is relatively rare with citalopram.
Results and Conclusion: Early recognition, withdrawal of offending agent, and reassurance to the patient that hair loss is reversible can help alleviate patient distress and avoid relapse.